Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 129, NWS Louisville, KY

July 9, 2020Franklin County, Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 9, 2020, 1:32 PM EDT for Franklin County, Woodford County, Kentucky. It was in force for 28 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 1:32 PM EDT (17:32 UTC)
Expired
Jul 9, 2020, 2:00 PM EDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 97 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:45 PM EDTTSTM WND DMG1 Sw Frankfort, KYTREE DOWN NEAR THE OLD CAPITOL PARKING STRUCTURE OFF KY 420.
Jul 9, 1:45 PM EDTTSTM WND DMG1 Wnw Frankfort, KYREPORT OF A TREE DOWN.
Jul 9, 1:45 PM EDTTSTM WND DMG2 Ne Frankfort, KYTREE DOWN NEAR THE THORNHILL BYPASS.
Jul 9, 1:45 PM EDTTSTM WND DMG2 N Frankfort, KYTRANSFORMER SPARKING DUE TO A TREE DOWN ON REILLY RD.
Jul 9, 1:45 PM EDTTSTM WND DMG2 Wnw Frankfort, KYREPORTS OF TREES DOWN ON DEVILS HOLLOW ACCESS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS53 KLMK 091732
SVRLMK
KYC073-239-091800-
/O.NEW.KLMK.SV.W.0129.200709T1732Z-200709T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
132 PM EDT Thu Jul 9 2020

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Woodford County in central Kentucky...
  Central Franklin County in central Kentucky...

* Until 200 PM EDT.

* At 131 PM EDT, a severe thunderstorm was located over Frankfort,
  and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Frankfort, Bryant, Slickway, Benson, Broadville Manor, Woodlake, 
  Switzer, Harvieland, and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 8475 3812 8474 3814 8500 3820 8501
      3824 8500
TIME...MOT...LOC 1731Z 165DEG 3KT 3818 8483 

HAIL...<.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:14 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 9, 11:14 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1114 AM EDT Thu Jul 9 2020

.Forecast Update...
Issued at 1110 AM EDT Thu Jul 9 2020

The forecast is on track with only hourly temperatures needing some
minor adjustments to keep up with quickly warming temperatures. Still
expecting some clouds to fill in over the area as we move into the
afternoon hours. Some of these are expected to produce thunderstorms
for another day of heavy rain makers.

&&

.Short Term...(This afternoon through Friday)
Issued at 255 AM EDT Thu Jul 9 2020

Quiet weather across the region this morning, with current satellite
imagery showing mostly clear skies with a few areas of fog beginning
to develop. Patchy fog will be possible across the area towards
dawn, especially in locations that received rainfall yesterday
afternoon. Another hot and humid day is then in store for us, with
temperatures once again expected to rise into the low to mid 90s,
with heat indices approaching or just exceeding 100 degrees.

Under strong daytime heating, expect scattered showers and storms
through the afternoon and evening hours. Similar to previous days,
while we will see moderate destabilization and high PWATs, the
overall lack of vertical shear will lead to pulse type storms.
Within stronger storms, will continue to see the potential for
localized flash flooding issues due to torrential rainfall, with
gusty winds and frequent lightning also possible. While convection
will diminish towards sunset, will maintain slight chance of PoPs
overnight, mainly across our southern IN counties, as a shortwave
trough pushes into the Upper Great Lakes region. Overnight lows will
remain in the lower 70s, with patchy fog once again possible.

.Long Term...(Friday night through Wednesday)
Issued at 315 AM EDT Thu Jul 9 2020

Weak cold front on Friday will bring fairly widespread showers and
storms the the area. Not expecting any severe weather but the air
mass is juicy enough that locally heavy rainfall is never off the
table.

The change in air mass is minimal and the only real difference in
sensible wx by Saturday will be a slight drop in dewpoints. With max
temps still touching 90, dewpoints in the mid 60s will still feel
muggy. However that will allow for overnight lows to get down closer
to climo.

We'll be mostly dry on Saturday, with just isolated/scattered
diurnal storms east of I-65. Expect a bit more coverage on Sunday as
another ripple in the NW flow aloft swings through the Ohio Valley.

Upper ridging starts to win out on Monday, at which point we shift
to more of a dry pattern but the heat will start to build again.
Expect more widespread 90s by mid-week, with the potential for
mid/upper 90s lurking just beyond Day 7. Dewpoints should continue
to run in the mid 60s, just low enough to keep heat indices out of
triple digits through at least Wednesday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Thu Jul 9 2020

Patchy fog has developed across the area, with HNB and LEX
fluctuating generally between MVFR and IFR visibilities. Will keep
mention of BR through 13Z, with potential also for BWG to see slight
reductions in visibility during that period. This afternoon, expect
scattered thunderstorms to develop across the area. With lack of
confidence on timing and location of storms, have introduced VCTS
and Prob30 mentions of TSRA by mid-afternoon at all TAF sites.
Within stronger storms, expect heavy rainfall, gusty winds, and
frequent lightning to be possible.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...KDW
Short Term...JML
Long Term...RAS
Aviation...JML
Hazardous weather outlook, Jul 9, 3:47 AM EDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
347 AM EDT Thu Jul 9 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
347 AM EDT Thu Jul 9 2020 /247 AM CDT Thu Jul 9 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected today. Expect heavy rainfall that
could lead to localized flooding, as well as brief strong wind gusts
and frequent lightning.

Maximum heat indices will reach around 100 for many locations
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are likely on Friday, and could produce brief heavy
rainfall, locally gusty winds, and frequent lightning. Isolated to
scattered thunderstorms will also be possible on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding or wind damage
to the National Weather Service throughout the week.

JML/RAS

In the hours before

Special weather statement, Jul 9, 12:05 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
1205 PM EDT Thu Jul 9 2020

KYZ036-041-042-091630-
Bourbon-Scott-Fayette-
1205 PM EDT Thu Jul 9 2020

...LINE OF DEVELOPING THUNDERSTORMS FROM GEORGETOWN TO PARIS......

At 1203 PM EDT, radar indicated thunderstorms from near Paris to
near Georgetown. The storms are nearly stationary.

As these storms continue to develop, a few wind gusts in excess of
40 mph will be possible.

Locations impacted include...
The north side of Lexington, Georgetown, Paris, Highlands,
Millersburg, Stamping Ground, North Middletown, Spindletop Estates,
Blacks Crossroads, and Hutchison.

If outdoors, seek shelter inside a building.

LAT...LON 3814 8408 3807 8464 3810 8463 3811 8463
      3812 8465 3812 8463 3818 8465 3818 8468
      3817 8469 3831 8470 3831 8444 3828 8444
      3828 8437 3832 8429 3832 8414 3829 8410
      3828 8412 3826 8410 3827 8408 3823 8405
TIME...MOT...LOC 1603Z 285DEG 4KT 3821 8416 3820 8450

13
Special weather statement, Jul 9, 12:58 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
1258 PM EDT Thu Jul 9 2020

KYZ035-036-040-041-091730-
Scott-Woodford-Fayette-Franklin-
1258 PM EDT Thu Jul 9 2020

...LINE OF STRONG THUNDERSTORMS BETWEEN LEXINGTON AND FRANKFORT..

At 1256 PM EDT, radar indicated strong thunderstorms from 8 miles
east of Frankfort to just northeast of Blue Grass Field. Movement
was southeast at 10 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
The north side of Lexington, Georgetown, Frankfort, Meadowthorpe,
Thoroughbred Acres, Cardinal Hill, Northland, Highlands, and Bryan
Station.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3800 8463 3800 8466 3823 8486 3835 8467
      3807 8438
TIME...MOT...LOC 1656Z 332DEG 9KT 3824 8472 3805 8455

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:01 PM EDTSpecial Weather StatementLMKRussell29 min
Jul 9, 12:05 PM EDTSpecial Weather StatementLMKBourbon, Scott25 min
Jul 9, 12:58 PM EDTSpecial Weather StatementLMKScott32 min
Jul 9, 1:18 PM EDTSevere Thunderstorm WarningLMKFayette, Scott, Woodford12 min
Jul 9, 1:39 PM EDTSpecial Weather StatementLMKLarue36 min
Jul 9, 2:02 PM EDTSpecial Weather StatementLMKFranklin, Woodford28 min
Jul 9, 2:14 PM EDTFlash Flood WarningLMKFranklin95 min
Jul 9, 2:16 PM EDTAreal Flood AdvisoryLMKHardin, Meade3 hr
Jul 9, 2:53 PM EDTSpecial Weather StatementLMKWashington22 min
Jul 9, 3:15 PM EDTSpecial Weather StatementLMKWashington15 min
Jul 9, 3:28 PM EDTSpecial Weather StatementLMKBourbon32 min
Jul 9, 4:47 PM EDTAreal Flood AdvisoryLMKJefferson3 hr
Jul 9, 5:03 PM EDTSpecial Weather StatementLMKBreckinridge27 min
Jul 9, 6:39 PM EDTSpecial Weather StatementLMKMadison36 min
Jul 9, 7:10 PM EDTSpecial Weather StatementLMKBourbon, Clark, Madison65 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.